Indiana, 2004

Damaging Winds in Indiana, July 4, 2004

July 4, 2004 · NWS IND · 3 events in 3 counties and zones

Isolated severe thunderstorms brought down trees and power lines across southwest portions of central Indiana on the afternoon of 4 July 2004.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated severe thunderstorms brought down trees and power lines across southwest portions of central Indiana on the afternoon of 4 July 2004.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST SUN JUL 4 2004

.DISCUSSION...UNSETTLED WX PTN XPCTD ACRS THE AREA FOR THE NEXT
COUPLE OF DAYS AS WESTERLIES REMAIN DISPLACED RATHER FAR TO THE S FOR
THIS TIME OF YEAR. FCST FOCUS CENTERS ON PCPN CHCS.

IN THE NR TERM...CONVECTIVE CLUSTERS FORMING OVR SRN ILL IN RESPONSE
TO A WK UPPR DISTURBANCE CURRENTLY MOVG ESEWD THRU ERN IA/ERN MO.
AS DISTURBACE MOVES TOWARDS THE SRN CWA...ADDITIONAL ACTVTY MAY DVLP
LTR THIS AFT/EVEN. WL KEEP CHC POPS GOING OVR ALL ZONES XCPT THE FAR
N FOR THIS EVEN. BASED ON CURRENT MOVMENT OF WV...PCPN THREAT SHOULD
BE ABOUT OVR BY 05Z. ALTHOUGH INSTABILTY NOT EXTREME...STG WIND
FIELDS ALOFT MAY SUPPORT WIND DAMAGE WITH THE STRONGER STORMS. WS550
IN EFFECT TIL 00Z FOR SRN CWA.

IN THE LTR PDS...WK FNT IS PROGGED TO SETTLE INTO THE SRN ZONES BY
MON AFT...BEFORE LIFTING BACK N BY TUES. ATTM...NOT SEEING MUCH IN
THE WAY OF UPPR SUPPORT ON MON...HOWEVER INSTABILITY WL BE HIGH S OF
FNT WITH LI/S RANGING FM -5 IN THE NE ZONES TO ABOUT -11 IN THE SW.
WL GO WITH CHC POPS ON MON AFT FOR ABOUT THE SW HALF OF THE CWA. WAA
COUPLED WITH FNT LIFTING BACK N WARRANTS A CONTINUED CHC POP FOR MON
NIGHT/TUES.

LO LVL THICKNESSES SUGGEST THE NGM MOS GUIDANCE FOR THE MOST PART
LOOKS OK...HOWEVER THE HIGHS ON TUES MAY BE ABOUT 3-5 DEGS TOO COOL.
WL BUMP THE GUIDANCE UP A FEW DEGS AS A RESULT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS
Hazardous weather outlook, Jul 4, 12:59 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST SUN JUL 4 2004

INZ060-061-067>069-042001-
DAVIESS-GREENE-KNOX-MARTIN-SULLIVAN-
1259 PM EST SUN JUL 4 2004

THUNDERSTORMS WILL MOVE EAST AT 35 MPH INTO THE AREA AFTER 130 PM
EST. THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
AS THE AFTERNOON WEARS ON. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS TO 40 MPH, HEAVY RAINS ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY AFTER 3 PM.

INZ043-044-051-052-042001-
CLAY-PARKE-VERMILLION-VIGO-
1259 PM EST SUN JUL 4 2004

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER
1 PM ACROSS THE AREA. ALL SHOWERS AND STORMS WILL MOVE EAST AT 35
MPH...BE ON THE LOOKOUT FOR DANGEROUS CLOUD TO GROUND LIGHTNING. THE
THREAT FOR STORMS WILL PERSIST THROUGH THE AFTERNOON.

In the hours before

Special weather statement, Jul 4, 1:16 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
116 PM EST SUN JUL 4 2004

INZ051>053-060>065-067>072-050000-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-OWEN-SULLIVAN-VIGO-
116 PM EST SUN JUL 4 2004

..SEVERE THUNDERSTORM WATCH #550 REMAINS IN EFFECT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM.
Special weather statement, Jul 4, 3:34 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EST SUN JUL 4 2004

INZ051>053-050000-
CLAY-OWEN-VIGO-
334 PM EST SUN JUL 4 2004

...SEVERE THUNDERSTORM WATCH #550 IS NO LONGER IN EFFECT...

THE THREAT FOR SEVERE WEATHER HAS ENDED.

INZ060>065-067>072-050000-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-KNOX-
LAWRENCE-MARTIN-MONROE-SULLIVAN-
334 PM EST SUN JUL 4 2004

..SEVERE THUNDERSTORM WATCH #550 REMAINS IN EFFECT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 4, 4:29 PM EST
Where
Knox County, Decker
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -87.517

Thunderstorm Wind, Daviess

When
July 4, 4:40 PM EST
Where
Daviess County, 3 mi SW of Alfordsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -86.983

Thunderstorm Wind, Martin

When
July 4, 5:15 PM EST
Where
Martin County, 7 mi S of Shoals
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -86.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412730, 5412731, 5412732.